Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 20(2); 2022 > Article
Cardiac arrest and severe encephalopathy following e-cigarette nicotine intoxication: a case report
Park Jinwon, Yun Sunghyun
Journal of The Korean Society of Clinical Toxicology 2022;20(2):82-85
DOI: https://doi.org/10.22537/jksct.2022.20.2.82
Published online: December 31, 2022
  • 185 Views
  • 8 Download
  • 0 Crossref
  • 0 Scopus
Department of Emergency Medicine, Catholic Kwandong University, College of Medicine, Incheon, Korea

Traditionally, most cases of nicotine poisoning have been due to ingestion of nicotine pesticides. However, the increasing use of electronic cigarettes (e-cigarettes) has resulted in both intentional and unintentional exposure to concentrated liquid nicotine or “eliquid” leading to an increase in nicotine poisoning cases. However, fatalities following the ingestion of the e-liquid are extremely rare. We report a rare case of cardiac arrest and severe encephalopathy following the intentional ingestion of e-liquid. We present the case of a 20-year-old woman who intentionally ingested liquid nicotine intended for e-cigarette use. She was found in asystole and experienced a return of spontaneous circulation (ROSC) after undergoing approximately 46 mins of cardiopulmonary resuscitation. Her plasma nicotine levels were >500 ng/ml. Despite aggressive supportive care, she was found to have encephalopathy consistent with severe anoxic brain injury on magnetic resonance imaging. In recent times, there have been some reports of deaths following liquid nicotine ingestion. Our case illustrates the potential for fatal nicotine toxicity from ingestion of e-cigarettes.


JKSCT : Journal of The Korean Society of Clinical Toxicology